To the Editor: Weight gain, a common side effect of psychotropic medications, may cause diabetes, hyperlipidemia, coronary heart disease, and hypertension (1, 2) and is an important factor in medication noncompliance (3).
Mirtazapine is an atypical antidepressant with noradrenergic and serotonergic activity that blocks alpha 2 autoreceptors and selectively antagonizes serotonin 5-HT2 and 5-HT3 receptors. It also blocks histaminergic (H1) and muscarinic receptors (4). Weight gain associated with mirtazapine treatment has been reported (3, 4) and may be accounted for by its effects on 5-HT2c and H1 receptors. To our knowledge, this is the first report of glucose dysregulation secondary to mirtazapine-induced weight gain.
Ms. A was 32 years old and had a history of depression and substance abuse. Her episodes of depression induced her to abuse cocaine, marijuana, and alcohol periodically. She took carbamazepine for seizures. Her mother was diabetic. On her first hospital admission for depression, her weight was 70.5 kg (body mass index=26.7 kg/mm2), a random glucose measurement was 148 mg/dl, and a urine screening was positive for cocaine. At her discharge, mirtazapine, 15 mg at bedtime, was added, and she was referred to an outpatient chemical dependence program. She missed appointments and continued abusing cocaine. Although her mood improved, she experienced headaches, increased appetite, sluggishness, and weight gain.
Ms. A developed blurry vision, fatigue, and nausea, and 5 months after her first admission she was readmitted with severe hyperglycemia (1042 mg/dl) that paralleled her weight gain (to 86.4 kg). Ketoacidosis and other complications were absent. Her hemoglobin A1c level was 10.9%, and the result of testing for antiglutamic acid decarboxylase antibodies was negative. Her insulin, proinsulin, and C-peptide levels were not measured.
She continued taking carbamazepine, she started taking citalopram, and she discontinued mirtazapine therapy. Her glucose levels were controlled with insulin and a diabetic diet. After discharge, metformin was added, as she required less insulin; her mood was stable, and she abstained from cocaine. Her glucose levels were normal, and she gradually lost weight.
Ms. A then discontinued her medications, and 6 months after her second admission, she was readmitted because of cocaine abuse and depression. Her weight was 83.0 kg, and her glucose level was below 160 mg/dl. Carbamazepine, citalopram, and a diabetic diet were resumed. Her fasting glucose level was 119 mg/dl, her insulin level was 23 mU/ml, and her hemoglobin A1c level was 5.9%. Six months later, her weight was 79.2 kg, and a random glucose measurement was 123 mg/dl.
Our patient gained 16 kg in 5 months, severely aggravating her premorbid hyperglycemia, suggesting that obesity was an important risk factor for her glucose dysregulation. Controlled studies should follow, and diabetic patients and those at high risk of developing diabetes should be closely monitored.